Alert archive / Wyoming / Severe Thunderstorm Warnings in 2018
Severe Thunderstorm Warning 52, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at May 27, 2018, 4:17 PM MDT for Laramie County, Wyoming. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 27, 2018, 4:17 PM MDT (22:17 UTC)
- Expired
- May 27, 2018, 5:00 PM MDT
- In force
- 43 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Laramie County, WY
The radar
The Cheyenne radar (KCYS), 31 km from the middle of the area, began a volume at 22:19 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 27, 12:05 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.3 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 4365 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 105 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
341
WUUS55 KCYS 272217
SVRCYS
WYC021-272300-
/O.NEW.KCYS.SV.W.0052.180527T2217Z-180527T2300Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
417 PM MDT SUN MAY 27 2018
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Southwestern Laramie County in southeastern Wyoming...
* Until 500 PM MDT
* At 417 PM MDT, a severe thunderstorm was located over Granite
Springs Campground, or 19 miles southeast of Laramie, moving east
at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Crystal Lake Reservoir, Granite Springs Reservoir, Federal, Crystal
Lake Campground and Granite Springs Campground.
This includes Interstate 80 in Wyoming between mile markers 338 and
352.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4109 10527 4128 10528 4132 10505 4109 10498
TIME...MOT...LOC 2217Z 267DEG 16KT 4119 10524
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
Allen1 follow-up statement
215
WWUS55 KCYS 272240
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
440 PM MDT SUN MAY 27 2018
WYC021-272300-
/O.CON.KCYS.SV.W.0052.000000T0000Z-180527T2300Z/
Laramie WY-
440 PM MDT SUN MAY 27 2018
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM MDT
FOR WEST CENTRAL LARAMIE COUNTY...
At 440 PM MDT, a severe thunderstorm was located over Federal, or 18
miles west of Cheyenne, moving east at 20 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Crystal Lake Reservoir, Granite Springs Reservoir, Federal, Crystal
Lake Campground and Granite Springs Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4115 10527 4128 10528 4132 10505 4115 10500
TIME...MOT...LOC 2240Z 249DEG 15KT 4124 10512
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...60MPH
$$
AllenWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 2:00 PM MDT, 2 hours 17 minutes earlier.
Area forecast discussion, May 27, 2:00 PM MDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 200 PM MDT Sun May 27 2018 .SHORT TERM...(This evening through Monday) Issued at 120 PM MDT Sun May 27 2018 ...Mesoscale update... ...SEVERE THUNDERSTORM WATCH 123 IN EFFECT UNTIL 8 PM MDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT MDT TONIGHT... A few storms have developed west of the Laramie Range in the higher terrain to the west of Interstate 25. Visible satellite also showed agitated cumulus south across the front range of colorado.This is indicative of the unstable environment with steep lapse rates and between 1500 and 2500 j/kg of MLCAPE. The latest observations from the KCYS Vertical Wind Profiler show 15-20 kts 0-1 km shear and 40+ kts 0-3 km shear. This is very favorable for low level updraft rotation with discrete storms. Mid level mesocyclones have been noted in several storms to the west. As storms move off the higher terrain and into the low level moisture, they will pose a threat for large hail, damaging winds, and an isolated tornado or two. One question that remains is the quality of the low level moisture. Cheyenne has held steady in the mid 50s which would keep T/TD spreads relatively low. This would help keep LCLs lower and potential increase the threat for a tornado. The other question is storm coverage. If many storms form and the moisture content is too low, storm interactions and outflow should shift the focus toward damaging winds and large hail as storms congeal. Trends will continue to be monitored as more storms develop and move into a favorable environment for severe weather. ...Today, Tonight... Rounds of showers and thunderstorms will develop and move slowly northeastward. Some storms could be severe and produce large hail, damaging winds, and isolated tornadoes. There will also be a threat for flash flooding as storms congeal into a cluster after sunset. Will continue the Flash Flood watch until midnight tonight. Overall forecast is on track and not much was changed from the last issuance. Clouds will limit the temperatures somewhat tomorrow especially if showers and thunderstorms persist through the night, as some models suggest. This also lends importance to the severe threat for Monday. Details with that environment will be affected by what happens with the convection today. A few severe storms will be possible with large hail, strong winds, and an isolated tornado. .LONG TERM...(Monday night through Sunday) Issued at 120 PM MDT Sun May 27 2018 An active period of weather is expected through the long term as an upper low moves slowly across the plains. Showers and thunderstorms ongoing Monday night will continue overnight into Tuesday. Models show good QPF signals across the area thanks to the lift from the upper level low. The rain and clouds should keep high temperatures cooler on Tuesday with some more showers and thunderstorms. The severe threat is low for Tuesday but could possibly increase as models converge on a solution. Wednesday will start a bit of a warm up trend as as showers and storms become more isolated through the period. High temperatures will be back up into the low to mid 80s across southeastern Wyoming and western Nebraska by Wednesday afternoon. Thursday will be the warmest day of the week with upper 80s to near 90 returning to the Panhandle. Isolated showers and storms will be possible along an approaching cool front Friday and Saturday along with some stronger west winds along the front. Temps on Sunday will be more mild as a shortwave ridge builds in. This will keep most of the rain chances at bay in the longer term. && .AVIATION...(For the 18Z TAFS through Monday morning) Main forecast challenge will be the timing and coverage of convection this afternoon and possibly through tonight. Thunderstorms are expected to develop between 19z to 22z for the southeast Wyoming terminals, but closer to 23z Sunday to 03z Monday for western Nebraska. There is indication that showers and thunderstorms may redevelop late this evening through tonight, so kept a mention of VCTS through the overnight hours. In addition, some low stratus and fog is possible after 09z and into Monday morning, mainly for KLAR and KCYS. && .FIRE WEATHER... Issued at 120 PM MDT Sun May 27 2018 Fire weather concerns are low through the period. An upper level low pressure system will bring active weather to Wyoming and Nebraska. Rounds of showers and thunderstorms will keep relative humidities high and bring wetting rain through the week limiting the overall fire danger. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...Flash Flood Watch until midnight MDT tonight for WYZ101>103- 106>108. Severe Thunderstorm Watch 123 until 8 pm MDT for WYZ101-119 NE...Flash Flood Watch until midnight MDT tonight for NEZ095-096. Severe Thunderstorm Watch 123 until 8 pm MDT. && SHORT TERM...ADL LONG TERM...ADL AVIATION...TJT FIRE WEATHER...ADL
Hazardous weather outlook, May 27, 12:58 PM MDT, 3 hours 19 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1258 PM MDT Sun May 27 2018 WYZ101-103>119-281900- Converse County Lower Elevations-North Laramie Range- Ferris/Seminoe/Shirley Mountains-Shirley Basin- Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1258 PM MDT Sun May 27 2018 This hazardous weather outlook is for southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect for southeast Wyoming this afternoon until 800 pm MST. Thunderstorms are currently developing south of Interstate 80, but will gradually move north and east through the afternoon. A few storms could be severe, with large hail and damaging winds the primary hazards. A brief tornado is also possible. In addition, some storms will likely produce heavy rainfall. This may lead to localized flash flooding. A Flash Flood Watch has been issued for portions of east central Wyoming and the northern Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered to numerous thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. Thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. A few storms could be severe, with large hail, damaging winds, and perhaps an isolated tornado. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service. NEZ002-003-019>021-054-055-095-096-WYZ102-281900- Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne- North Sioux-South Sioux-Niobrara County- 1258 PM MDT Sun May 27 2018 This hazardous weather outlook is for portions of western Nebraska and east central Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT A Severe Thunderstorm Watch is in effect until 800 pm MST, but this Watch will likely be extended through late this evening. Thunderstorms are currently developing south of Interstate 80 across southeast Wyoming, but will gradually move north and east through the afternoon. A few storms could be severe, with large hail and damaging winds the primary hazards. In addition, some storms will likely produce heavy rainfall. This may lead to localized flash flooding. A Flash Flood Watch has been issued for portions of east central Wyoming and the northern Nebraska Panhandle. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY Scattered to numerous thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. Thunderstorms are possible again on Monday afternoon and evening, especially along and east of the Laramie Range. A few storms could be severe, with large hail, damaging winds, and perhaps an isolated tornado. .Spotter information statement... Spotters are urged to report severe weather to the National Weather Service.
In the hours before
Local storm report, May 27, 3:40 PM MDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
340 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TORNADO 1 S FEDERAL 41.26N 105.10W
05/27/2018 LARAMIE WY TRAINED SPOTTER
HOME WAS STRUCK BY A TORNADO.
&&
RCOXSpecial weather statement, May 27, 3:41 PM MDT, 36 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
341 PM MDT SUN MAY 27 2018
WYZ104-109-272230-
Central Carbon County WY-Ferris/Seminoe/Shirley Mountains WY-
341 PM MDT SUN MAY 27 2018
...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CARBON COUNTY UNTIL
430 PM MDT...
At 341 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles south of Bairoil, or 25 miles northwest of Rawlins, moving
northwest at 10 mph.
Dime size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
This storm will remain over mainly rural areas of north central
Carbon County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
south central Wyoming.
LAT...LON 4212 10752 4235 10753 4236 10751 4209 10736
4197 10750 4208 10751 4209 10753
TIME...MOT...LOC 2141Z 130DEG 9KT 4208 10751
AllenLocal storm report, May 27, 3:57 PM MDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
357 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0336 PM TORNADO 1 S FEDERAL 41.26N 105.10W
05/27/2018 LARAMIE WY EMERGENCY MNGR
3 HOMES DAMAGED ON MOUNTAIN SHADOW ROAD.
&&
RCOXLocal storm report, May 27, 4:01 PM MDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
401 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0400 PM FUNNEL CLOUD 5 S GLENDO 42.43N 105.03W
05/27/2018 PLATTE WY TRAINED SPOTTER
STORMS SHOW LOTS OF ROTATION
&&
BCHAPMANLocal storm report, May 27, 4:05 PM MDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
405 PM MDT SUN MAY 27 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0404 PM TORNADO 10 S GLENDO 42.36N 105.03W
05/27/2018 PLATTE WY TRAINED SPOTTER
ON THE GROUND AT THIS TIME.
&&
BCHAPMANSpecial weather statement, May 27, 4:08 PM MDT, 9 minutes before
Special Weather Statement National Weather Service Cheyenne WY 408 PM MDT SUN MAY 27 2018 WYZ116>118-272300- South Laramie Range WY-Central Laramie County WY- South Laramie Range Foothills WY- 408 PM MDT SUN MAY 27 2018 ...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ALBANY AND SOUTHWESTERN LARAMIE COUNTIES UNTIL 500 PM MDT... At 408 PM MDT, Doppler radar was tracking a strong thunderstorm over Granite Springs Campground, or 19 miles southeast of Laramie, moving east at 20 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Granite Springs Reservoir, North Crow Campground, Federal, Granite Springs Campground, Warren AFB, Crystal Lake Reservoir, Warren Af Base, Crystal Lake Campground, Buford and Ranchettes. This includes the following highways... Interstate 25 in Wyoming between mile markers 3 and 6. Interstate 80 in Wyoming between mile markers 333 and 359. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern Wyoming. LAT...LON 4106 10535 4124 10536 4130 10486 4103 10485 TIME...MOT...LOC 2208Z 267DEG 17KT 4115 10526 Allen
The office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 26, 6:48 PM MDT | Special Weather Statement | CYS | 42 min | |
| May 26, 7:37 PM MDT | Special Weather Statement | CYS | Carbon | 38 min |
| May 26, 9:05 PM MDT | Special Weather Statement | CYS | Converse | 40 min |
| May 27, 2:58 AM MDT | Flash Flood Watch | CYS | Albany, Converse, Goshen, Laramie, Niobrara, Platte | 21 hr |
| May 27, 12:59 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 23 min |
| May 27, 2:15 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Laramie | 31 min |
| May 27, 2:43 PM MDT | Tornado Warning | CYS | Albany, Laramie | 32 min |
| May 27, 2:56 PM MDT | Severe Thunderstorm Warning | CYS | Albany | 30 min |
| May 27, 3:08 PM MDT | Tornado Warning | CYS | Albany, Laramie | 8 min |
| May 27, 3:18 PM MDT | Special Weather Statement | CYS | 42 min | |
| May 27, 3:21 PM MDT | Tornado Warning | CYS | Laramie | 24 min |
| May 27, 3:28 PM MDT | Severe Thunderstorm Warning | CYS | Albany, Converse, Platte | 47 min |
| May 27, 3:33 PM MDT | Special Weather Statement | CYS | Albany | 42 min |
| May 27, 3:41 PM MDT | Special Weather Statement | CYS | 49 min | |
| May 27, 3:42 PM MDT | Tornado Warning | CYS | Laramie | 48 min |
| May 27, 3:48 PM MDT | Areal Flood Advisory | CYS | Albany, Laramie | 3 hr |
| May 27, 4:05 PM MDT | Tornado Warning | CYS | Albany, Converse, Platte | 40 min |
| May 27, 4:08 PM MDT | Special Weather Statement | CYS | Laramie | 52 min |
| May 27, 4:15 PM MDT | Tornado Warning | CYS | Goshen, Laramie, Platte | 45 min |
| May 27, 4:29 PM MDT | Tornado Warning | CYS | Albany, Converse, Platte | 20 min |
| May 27, 4:32 PM MDT | Severe Thunderstorm Warning | CYS | Converse | 29 min |
| May 27, 4:42 PM MDT | Areal Flood Advisory | CYS | Albany, Converse, Platte | 3 hr |
| May 27, 4:47 PM MDT | Flash Flood Warning | CYS | Albany, Laramie | 3 hr |
| May 27, 5:00 PM MDT | Tornado Warning | CYS | Laramie | 19 min |
| May 27, 5:12 PM MDT | Special Weather Statement | CYS | Converse | 48 min |
| May 27, 5:13 PM MDT | Special Weather Statement | CYS | Platte | 47 min |
| May 27, 5:42 PM MDT | Special Weather Statement | CYS | Platte | 48 min |
Nearby
Severe Thunderstorm Warnings in Wyoming, 2018Every severe thunderstorm warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.